Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 211, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 17, 2016, 10:55 PM CST for Alcorn County, Prentiss County, Tishomingo County, Mississippi; Hardin County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 17, 2016, 10:55 PM CST (04:55 UTC)
- Expired
- Dec 17, 2016, 11:45 PM CST
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Alcorn County, MS, Prentiss County, MS, Tishomingo County, MS, Hardin County, TN
The radar
The Columbus AFB radar (KGWX), 112 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 11:30 PM CST | TSTM WND DMG | Booneville, MS | ROOF BLOWN OFF A BUILDING AND INTO A ROAD. TIME IS RADAR ESTIMATED. POSSIBLE TORNADO DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 8:58 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 395 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
390
WUUS54 KMEG 180455
SVRMEG
MSC003-117-141-TNC071-180545-
/O.NEW.KMEG.SV.W.0211.161218T0455Z-161218T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1055 PM CST SAT DEC 17 2016
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Eastern Alcorn County in northeastern Mississippi...
Northeastern Prentiss County in northeastern Mississippi...
Tishomingo County in northeastern Mississippi...
Southeastern Hardin County in western Tennessee...
* Until 1145 PM CST
* At 1054 PM CST, a severe thunderstorm was located near Jumpertown,
or 10 miles northwest of Booneville, moving northeast at 70 mph.
These storms have broad rotation and may produce tornadoes.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Corinth, Booneville, Iuka, J P Coleman State Park, Burnsville,
Glen, Pineflat, Walnut Grove, Midway, Leedy, Hinkle, Burton,
Thrashers, Farmington, Rienzi, Paden, Bacon Springs, Jobes,
Pollards Mill and Kendrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a storm shelter or
small interior room.
&&
A tornado watch remains in effect until 300 AM CST for northeastern
Mississippi...and western Tennessee.
LAT...LON 3501 8820 3492 8816 3489 8810 3469 8812
3456 8858 3493 8861 3510 8799 3501 8798
TIME...MOT...LOC 0454Z 227DEG 68KT 3478 8869
HAIL...<.75IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:41 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 17, 9:41 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
941 PM CST Sat Dec 17 2016
.UPDATE...
Updated for ongoing severe...wind...and winter weather hazards.
&&
.DISCUSSION...
Complex weather situation ongoing across the Mid South tonight as
an upper trough and associated arctic cold front advances
southeastward.
First and primary threat at hand is the ongoing severe
thunderstorms. This severe threat continues along and ahead of the
arctic frontal boundary. The worst of the weather will be along
the front where the potential for damaging winds and isolated
tornadoes will continue well into the predawn hours of Sunday
morning. A tornado watch has been issued for these locations until
3 am cst and several warnings are being issued at discussion time.
The second threat remains very strong wind gusts immediately
behind the front for up to an hour. These powerful non
thunderstorm wind gusts will reach between 50 and 60 mph from the
northwest. Issued a Special Weather Statement to highlight this
threat. This should continue through the night as the front
progresses southeastward.
The final hazard to address will be winter weather which is now
occurring across northern tiers of the forecast area. As much
colder air rushes southward...with up to 40 degree temperature
drops in two hours behind the front...light rain will transition
to light freezing rain and sleet as temperatures drop below
freezing. A winter weather advisory is now in effect for the
northern half of the region with the potential for up to one tenth
of an inch of ice as well as minor sleet accumulations. This will
result in icing of elevated surfaces such as bridges and
overpasses...especially after midnight across the winter weather
advisory area. Low temperatures will drop well into the 20s prior
to sunrise with icy spots possible on all road surfaces into
sunrise Sunday even after precipitation ends.
All in all a very active evening weatherwise across the forecast
area. Please stay tuned to later updates as we progress through
the late evening and overnight hours. Stay alert to any severe
weather warnings and be ready to act to protect yourself if a
warning is issued for your location.
Updated products have been sent.
JLH
&&
.PREV DISCUSSION... /issued 251 PM CST Sat Dec 17 2016/
Active weather over the 18 hours across the Midsouth, with severe
storms this afternoon and evening followed by possible light
freezing precipitation late tonight.
Midafternoon temperatures were running around 25 degrees above
normal as a tropical maritime airmass prevailed over the Midsouth.
100mb mixed-layer CAPE was nearing 1500 J/KG. This instability
should be increasingly tapped by storms as the elevated mixed
layer erodes with midlevel height falls through early evening.
Assuming storms become rooted in the near boundary layer, sufficient
vertical shear will exist to support rotating updrafts and a
tornado threat into middle evening. Severe weather threat will
fall to zero behind the Arctic front as is slowly drops to near
the I-40 corridor by 9 PM CST. This will be the strongest Arctic
cold frontal passage of the season thus far.
Regarding overnight winter weather potential, little has changed
from earlier forecast. 12Z NAM/GFS and later HRRR/RUC models show
rainfall ending around the time surface temps fall below freezing.
A Winter Weather Advisory was issued earlier for locations where
there is most likely to be subfreezing temps overlapping with
light rain. Precip should exit areas east of the Natchez Trace
Parkway near or shortly after sunrise Sunday.
The center of the 1041mb Arctic surface pressure ridge will lift
from the Kansas City area midafternoon Sunday, eastward along the
I-70 corridor. Sufficient low level pressure gradient will remain
across the Midsouth to keep surface winds up in the mixed shallow
Arctic layer. A Wind Chill Advisory for early Monday will likely
be issued on Sunday for areas along and north of I-40.
After clear calm and cold Tuesday morning, temps should gradually
moderate as the Arctic pressure ridge center lifts to the mid-
Atlantic coast. Weak low level southerly flow will return modified
maritime air on Wednesday, ahead of a fast moving midlevel shortwave.
Rainfall chances will remain limited over the Midsouth, better
focused to the south and east toward the coast in the vicinity of
richer low level moisture.
12Z GFS and ECMWF models dig a deeper trof over the southern
plains late in the week, but with significant timing differences
developing by Christmas day. The ECMWF is the more progressive of
the two and more in line with previous model consensus. In any
case, milder temps and a return of rain chances appear on order
late in the week.
PWB
&&
.AVIATION...
18Z TAF cycle
Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.
WER
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until 3 AM CST Sunday for Clay-Craighead-
Greene-Lawrence-Mississippi-Poinsett-Randolph.
Winter Weather Advisory until 3 AM CST Sunday for Crittenden-
Cross-St. Francis.
MO...Winter Weather Advisory until 3 AM CST Sunday for Dunklin-
Pemiscot.
MS...Winter Weather Advisory until 6 AM CST Sunday for Alcorn-Benton
MS-DeSoto-Marshall-Prentiss-Tippah-Tishomingo.
TN...Winter Weather Advisory until 6 AM CST Sunday for Benton TN-
Carroll-Crockett-Dyer-Gibson-Henry-Lake-Lauderdale-Obion-
Weakley.
Winter Weather Advisory until 6 AM CST Sunday for Chester-
Decatur-Fayette-Hardeman-Hardin-Haywood-Henderson-Madison-
McNairy-Shelby-Tipton.
&&Hazardous weather outlook, Dec 17, 9:53 PM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 953 PM CST SAT DEC 17 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-190600- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 953 PM CST SAT DEC 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER...AND NORTH MISSISSIPPI THROUGH LATE TONIGHT. THE THREAT WILL EXIST FOR DAMAGING WINDS AND A FEW TORNADOES WITH THUNDERSTORMS ALONG A STRONG ARCTIC COLD FRONT. SIGNIFICANTLY COLDER AIR CONTINUES TO SURGE INTO THE MID SOUTH BEHIND THE ARCTIC COLD FRONT. AS TEMPERATURES RAPIDLY DROP BELOW FREEZING FROM NORTHWEST TO SOUTHEAST...LIGHT RAIN WILL TRANSITION TO LIGHT FREEZING RAIN AND SLEET. ICE ACCUMULATION OF ONE TENTH OF AN INCH OR LESS ALONG WITH MINOR SLEET ACCUMULATIONS CAN BE EXPECTED ACROSS THE NORTHERN HALF OF THE REGION. A WINTER WEATHER ADVISORY CONTINUES FOR IMPACTED AREAS WHERE ICY CONDITIONS SHOULD DEVELOP ON BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY EARLY MORNING ICY CONDITIONS ON AREA ROADWAYS WILL CONTINUE INTO SUNDAY MORNING EVEN AFTER PRECIPITATION COMES TO AN END. IN ADDITION...SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE MEMPHIS METRO AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT ACROSS THE ENHANCED RISK AREA. PLEASE CONTINUE TO PASS ALONG ANY REPORTS OF WIND DAMAGE...TORNADOES...OR WINTER WEATHER ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE. JLH
In the hours before
Local storm report, Dec 17, 10:12 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1012 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM TORNADO 2 WNW HOLLY SPRINGS 34.78N 89.48W
12/17/2016 MARSHALL MS FIRE DEPT/RESCUE
TORNADO REPORTED ON THE GROUND BY MARSHALL COUNTY FD
DISPATCH.
&&
WLCLocal storm report, Dec 17, 10:25 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SLEET KENTON 36.20N 89.01W
12/17/2016 E0.00 INCH GIBSON TN PUBLIC
SLEET REPORTED IN KENTON.
&&
WLCLocal storm report, Dec 17, 10:26 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM FREEZING RAIN REELFOOT LAKE STATE PAR 36.36N 89.43W
12/17/2016 E0.00 INCH LAKE TN PUBLIC
REPORT OF FREEZING RAIN/SLEET MIX.
&&
WLCLocal storm report, Dec 17, 10:32 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1032 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM FUNNEL CLOUD 5 WNW THEO 34.96N 88.78W
12/17/2016 ALCORN MS TRAINED SPOTTER
SPOTTER REPORTS VISUAL OF FUNNEL, BUT NOTHING ON THE
GROUND. WINDS MEASURED AT 59 MPH.
&&
WLCLocal storm report, Dec 17, 10:40 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1040 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG 3 W OXFORD 34.36N 89.58W
12/17/2016 LAFAYETTE MS TRAINED SPOTTER
DOWNED POWER LINES ON THE WEST SIDE OF OXFORD. POSSIBLE
TORNADO. TIME IS RADAR ESTIMATED.
&&
AJCLocal storm report, Dec 17, 10:47 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 4 E ROBINSONVILLE 34.81N 90.24W
12/17/2016 TUNICA MS EMERGENCY MNGR
POWER POLES DOWN AT HWY 61 AND BOWDRY. CARS WITH WINDOWS
BLOWN OUT NEAR KIRBY ESTATES.
&&
WLCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 8:41 PM CST | Special Weather Statement | MEG | DeSoto, Tate, Tunica | 49 min |
| Dec 17, 8:54 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Marshall | 51 min |
| Dec 17, 8:58 PM CST | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Tate, Tunica | 32 min |
| Dec 17, 9:07 PM CST | Tornado Warning | MEG | DeSoto, Marshall, Tate | 23 min |
| Dec 17, 9:15 PM CST | Tornado Warning | MEG | DeSoto, Marshall | 30 min |
| Dec 17, 9:30 PM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Panola, Tate | 45 min |
| Dec 17, 9:38 PM CST | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 52 min |
| Dec 17, 9:43 PM CST | Tornado Warning | MEG | Benton, Marshall, Tippah | 32 min |
| Dec 17, 9:57 PM CST | Tornado Warning | MEG | Benton, Lafayette, Marshall, Panola, Tate | 33 min |
| Dec 17, 10:14 PM CST | Tornado Warning | MEG | Lafayette, Marshall | 31 min |
| Dec 17, 10:33 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Tishomingo | 42 min |
| Dec 17, 10:36 PM CST | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Prentiss, Tippah, Union | 24 min |
| Dec 17, 10:51 PM CST | Tornado Warning | MEG | Prentiss, Tippah, Union | 24 min |
| Dec 17, 10:56 PM CST | Tornado Warning | MEG | Alcorn, Tishomingo | 34 min |
| Dec 17, 11:05 PM CST | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Prentiss, Union | 40 min |
| Dec 17, 11:07 PM CST | Tornado Warning | MEG | Alcorn, Prentiss, Tishomingo | 38 min |
| Dec 17, 11:25 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Lee, Pontotoc, Yalobusha | 65 min |
| Dec 17, 11:38 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union | 67 min |
| Dec 18, 12:03 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Tishomingo | 42 min |
| Dec 18, 12:27 AM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 63 min |
| Dec 18, 12:41 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 49 min |
| Dec 18, 12:42 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 48 min |
| Dec 18, 1:25 AM CST | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 39 min |
| Dec 17, 6:08 PM CST | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 52 min |
| Dec 17, 6:29 PM CST | Special Weather Statement | MEG | Crockett, Gibson, Weakley | 61 min |
| Dec 17, 7:07 PM CST | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 53 min |
| Dec 17, 8:38 PM CST | Special Weather Statement | MEG | Shelby, Tipton | 37 min |
| Dec 17, 9:02 PM CST | Special Weather Statement | MEG | Crockett, Haywood, Madison | 43 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.